Illinois, 2009

Winter Weather in Illinois, December 21 to 22, 2009

December 21 to 22, 2009 · NWS DVN · 6 events in 6 counties and zones

An upper air disturbance, combined with a warm front lifting across the region, produced a band of light snow over northeast Iowa and northwest Illinois on December 21-22, 2009. 4 inches measured near Mt.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper air disturbance, combined with a warm front lifting across the region, produced a band of light snow over northeast Iowa and northwest Illinois on December 21-22, 2009. Snow amounts were mainly in the 2 to 5 inch range with the highest total of 5.4 inches measured near Mt. Carroll, Illinois in Carroll county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 21, 3:55 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 21, 3:55 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CST MON DEC 21 2009

.SYNOPSIS...
12Z UA ANALYSIS HAS H85 LOWS ASSOCIATED WITH A CLIPPER SYSTEM IN
NORTHERN MONTANA AND THE WYOMING/SOUTH DAKOTA BORDER. A MODERATELY
STRONG BAROCLINIC ZONE RAN SOUTHEAST FROM THE NORTHERN PLAINS INTO
THE OHIO AND TENNESSEE VALLEYS. 18Z SFC ANALYSIS HAD A LOW IN THE
NEBRASKA PANHANDLE WITH A WARM FRONT RUNNING EAST TO FAR WESTERN
IOWA. SATELLITE TRENDS HAD PLENTY OF LOW LEVEL STRATUS WITH WAA MID
LEVEL CLOUDS STREAMING IN FROM THE PLAINS. AREA RADARS WERE PICKING
UP MAINLY CLOUDS BUT SOME SPORADIC -SN WAS BEING REPORTED ACROSS
NORTHERN IOWA. DEW POINTS WERE IN THE 20S WITH A TONGUE OF 30 DEW
POINTS MOVING NORTH THROUGH KANSAS.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
THE OVERALL QUESTION IS WHEN WILL SATURATION ALOFT OCCUR AS LIFT
INCREASES ACROSS THE AREA TONIGHT. NO MODEL IS HANDLING THE CURRENT
SITUATION WELL BUT THE 285-295K THETA CONDENSATION PRESSURE DEFICITS
FROM THE GEM ARE NOT OVERLY BAD. FORCING INCREASES THIS EVENING AS
CONDENSATION PRESSURE DEFICITS LOWER. SOME -SN/FLURRIES SHOULD
DEVELOP THIS EVENING NORTH OF HWY 30 WITH FLURRIES POSSIBLE DOWN TO
I-80. SNOW WILL QUICKLY BREAK OUT NORTH OF I-80 LATE THIS EVENING
AND CONTINUE OVERNIGHT. AS SATURATION INCREASES -SN WILL BE POSSIBLE
DOWN TO ABOUT HWY 34. DRYING OUT ALOFT IN THE FCST SOUNDINGS LATE
TONIGHT BRING THE PROSPECT OF FREEZING DRIZZLE FOR AREAS ALONG/SOUTH
OF HWY 34. THE BULK OF THE SNOW WILL BE PRIOR TO SUNRISE WITH 1-3
INCHES NORTH OF I-80. THE HIGHEST AMOUNTS WILL BE ALONG THE HWY 20
CORRIDOR.

WAA ON TUESDAY WILL ALLOW ANY FREEZING PRECIP TO CHANGE OVER TO JUST
DRIZZLE OR -RA SOUTH OF HWY 34 DURING THE MORNING WHILE SNOW
CONTINUES OVER ABOUT THE NORTHEAST HALF OF THE CWFA. FREEZING
DRIZZLE WITH SOME -SN WILL BE SEEN IN BETWEEN THESE TWO AREAS BY
LATE MORNING. WAA CONTINUES INTO TUESDAY AFTERNOON WITH
SPRINKLES/-RA EXPECTED SOUTH OF HWY 34 WITH A RA/SN MIX POSSIBLE
SOUTH OF I-80 AND JUST NORTH OF HWY 34. FCST SOUNDINGS STILL SUGGEST
THE POTENTIAL FOR FREEZING DRIZZLE ALONG/NORTH OF I-80 THROUGH THE
AFTERNOON WITH FCST SOUNDINGS DRYING OUT ALOFT.    ..08..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
MOST OF FOCUS THIS PERIOD ON POTENTIAL HIGH IMPACT STORM DURING THE
X-MAS HOLIDAY WINDOW. ENSEMBLES OF FAVORED SHORT AND MEDIUM RANGE
MODELS HAVE GENERALLY TRENDED TO THE WESTERN TRACK OF THE EARLIER
ECMWF RUNS AND WILL HAMMER OUT A PRELIMINARY FORECAST USING A BLEND
OF THE 12Z RUN GFS AND ECMWF BUT MORE EMPHASIS ON THE GFS. STILL
MUCH UNCERTAINTY AND TIME TO CHANGE IN UP COMING MODEL RUNS WITH
THE SYSTEM JUST NOW GETTING ON COAST OFF OF THE PACIFIC NW AND B.C...
WITH TONIGHT/S 00Z RUNS AND ESPECIALLY THE 12Z TUE RUNS HOPEFULLY
COMING TOGETHER FOR HIGHER CONFIDENCE IN DETAILS OF THE EVENT.

TUE NIGHT...LIGHT PRECIP SPREADING UP WITH THERMAL PROFILES
SUGGESTING MAINLY FREEZING DRIZZLE OR MAYBE FLURRIES ALONG AND
NORTH OF I80 WITH LACK OF MOISTURE IN THE -10 TO -20C LAYER.
POSSIBLY JUST LIGHT RAIN AFTER AN INITIAL ZR MIX TUE EVENING ALONG
AND SOUTH OF HWY 34 IN NE MO...SE IA AND WEST CENTRAL IL.

WED...AS INVERTED TROF COMPLEX OFF DEEP SOUTHERN PLAINS CYCLOGENESIS
TAKES SHAPE...FIRST ROUND OF LIFT AND ELEVATED WARM MOIST CONVEYOR
TO FUEL A POTENTIALLY SIGNIFICANT ICE STORM ALONG AND 25-40 MILES
EITHER SIDE OF THE I80 CORRIDOR...POSSIBLE 1/4 TO 1/23 INCH ICE
ACCUMULATIONS. FROM CID TO MAQUOKETA AND TO FREEPORT IL ON
NORTHWARD THEY MAY GET 1-3 OR 2-4 INCHES OF SNOW DEPENDING ON HOW
MUCH GOES INTO SLEET/IP PRODUCTION. SOUTH OF A FFL IA TO MONMOUTH IL
LINE MAINLY RAIN AND SOME SLEET FOR WED. WED NIGHT...AFTER
LINGERING LIGHT FREEZING RAIN AND SLEET PERSISTS UNTIL AROUND 02Z...
EXPECT REST OF NIGHT TO BE KIND OF A LULL PERIOD WITH OCCASIONAL
LIGHT RAIN AND MAINLY DRIZZLE...POSSIBLE FREEZING DRIZZLE NORTH OF
I80 WHERE SFC TEMPS CAN DIP BELOW FREEZING. OTHERWISE SFC TEMPS TO
HOLD STEADY OVERNIGHT FROM EVENING VALUES WITH THE BULK OF THE CWA AT
32 DEGREES OR MILDER. PRE-STORM BRISK EAST WINDS OF 15 TO 25 MPH MAY
BE MORE OF AN IMPACT THEN ON THE WEST SIDE OF THE SYSTEM FRI
AFTERNOON AND EVENING...ESPECIALLY ON ANY ICE COATED TREE LIMBS AND
POWER LINES WED AND WED EVENING.

THU...THE MAIN EVENT TAKING INTO ACCOUNT THE GFS SFC LOW PROGRESSION
FROM FAR SOUTHWEST MO AT 12Z THU...TO NEAR THE NORTH CENTRAL
MO/IA BORDER BU 00Z FRI AT SUB 990 MB PRESSURE VALUES/988 MB/. THIS
FEATURE WILL THEN LOOK TO SLOW-ROLL NORTHWARD AND FILL SOME TO SOUTH
OF DSM BY 12Z X-MAS MORNING. THIS POSITIONING WOULD PLACE THE BULK
OF THE CWA IN WARM SECTOR AND FULL BRUNT OF WARM MOIST CONVEYOR OFF
THE WESTERN GULF. UNSEASONABLY HIGH PW/S NEARING AND INCH AND DEEP
SATURATION COULD DRIVE LOCALLY HEAVY RAINS ON THU OF AN INCH OR
MORE OVER THE SOUTHEASTERN 3/4S OF THE DVN CWA...WHILE THE
NORTHWESTERN 2 TIERS OF COUNTIES FROM CID TO FREEPORT IL GETS IN ON
HEAVY WET ACCUMULATING SNOW AND SLEET. RAIN OF THIS MAGNITUDE WILL
RUN-OFF ON PARTIALLY FROZEN SOILS AND COMBINE WITH LINGERING MELTING
SNOWPACK TO DRIVE RIVERS AND STREAMS UP...AS WELL AS PRODUCE
POSSIBLE ICE JAMS AS ICE ENCRUSTED RIVERS RISE AND BUST THE ICE
CRUST. FLASH-FLOODING OF LOW-LYING INLAND AREAS ALSO A VERY REAL
THREAT IF THIS WESTERN STORM TRACK VERIFIES. IN THE SNOW AREAS
GENERALLY ALONG AND NORTH OF A CID TO STERLING IL LINE...EARLY
PROGNOSTICS AND FORCING TOOLS SUGGEST AN EASY 4-8 INCHES OF SNOW BY
THU EVENING....AND TAKING INTO ACCOUNT THE WED SNOWS COULD ADD UP
TO 5 TO 11+ BY THE TIME THE SNOW WINDS DOWN LATE THU NIGHT. IN-
WRAPPING LLVL COLD CONVEYOR TO SWITCH BULK OF PRECIP OVER TO SNOW
AFTER MIDNIGHT THU NIGHT IN ALMOST THE ENTIRE CWA...BUT HEAVY DEF
ZONE PRECIP BANDS WILL LOOK TO MIGRATE NORTH OF THE LOCAL AREA BY
THEN AND JUST BE LIGHTER SNOWS WITH MINIMAL ADDITIONAL ACCUMULATION.
A WINTER STORM WATCH HAS BEEN POSTED FOR THE AREAS WITH THE
POTENTIAL HVY SNOW ACCUMULATION FOR WED THROUGH FRI. BUT AGAIN BULK
OF THIS TO BE ON THU AND THU EVENING WITH CURRENT TIMING. A REAL
POSSIBILITY THIS WILL HAVE TO BE EXPANDED SOUTHEASTWARD TO COVER
FREEZING RAIN AND WINTERY MIX THREAT. ALSO IF NEW PROGS SUGGEST A
FURTHER SOUTHEASTWARD TRACK...THE HEAVY SNOW THREAT WILL HAVE TO BE
EXPANDED SOUTHEASTWARD AS WELL. A BUNCH OF VARIETIES AND AMOUNTS OF
PRECIP EACH WITH THEIR OWN IMPACTS SURE LOOKS IN LINE TO MAKE FOR A
HIGH IMPACT DURING THE HOLIDAY PERIOD.

FRI INTO SAT...SFC LOW TO FILL AND PICK UP PACE NORTHEASTWARD
ACRS EASTERN WI WITH LINGERING SNOW SHOWERS FRI INTO SAT. MAY BE JUST
FLURRIES BY FRI NIGHT. SFC WINDS NOT TO PICK UP AGAIN WITH SLOW LOW
DEPARTING TIME UNTIL LATER FRI NIGHT...BUT SNOW PACK MAY BE WET
ENOUGH TO ALLEVIATE ANY BLOWING SNOW AND JUST FOSTER LOW BASED
DRIFTING.      ..12..

&&

.AVIATION...
IFR/LIFR TO VLIFR CIGS WILL BE SEEN THROUGH AT LEAST 00Z/23. ALL
MODELS SHOW A STRONG INVERSION TRAPPING LOW LVL MOISTURE. VSBYS
SHOULD REMAIN AT 1-2SM AT KDBQ/KCID THROUGH 03Z/22. KMLI/KBRL SHOULD
REMAIN AT 3-5SM. CONDENSATION PRESSURE DEFICITS IN THE 285-295K
THETA LAYER DROP AFT 03Z/22 WITH INCREASED FORCING. EXPECT -SN TO
DVLP 03Z-06Z AT KCID/KDBQ WITH VSBYS DROPPING BLO 1SM. KMLI TO SEE
-SN AFT 06Z WITH VSBYS DROPPING TO 1SM. KBRL TO REMAIN PRECIP FREE
THROUGH 12Z. FZDZ WL DVLP FM SOUTH TO NORTH AT ALL SITES AFT 12Z.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-
     JONES-LINN.

IL...WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR JO DAVIESS.

MO...NONE.

&&

08/12
Hazardous weather outlook, Dec 21, 5:06 AM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CST MON DEC 21 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CST MON DEC 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS AREAS ALONG AND NORTH OF INTERSTATE 80
TONIGHT...WITH ACCUMULATIONS OF 1 TO 3 INCHES. THE HIGHEST AMOUNTS
SHOULD BE ALONG THE HIGHWAY 20 CORRIDOR. LITTLE IF ANY ACCUMULATION
IS EXPECTED SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL COME TO AN END BY MID MORNING ON TUESDAY OVER NORTHEAST
IOWA AND NORTHWEST ILLINOIS. AREAS OF FREEZING DRIZZLE WILL
THEN BE POSSIBLE BY TUESDAY AFTERNOON INTO TUESDAY NIGHT OVER
MUCH OF THE OUTLOOK AREA...POTENTIALLY LEADING TO SLICK DRIVING
CONDITIONS.

A MAJOR WINTER STORM WILL THEN IMPACT THE AREA FROM WEDNESDAY
THROUGH FRIDAY. WHILE THE EXACT TRACK OF THIS STORM REMAINS
UNCERTAIN...MANY OF THE LATEST COMPUTER MODELS SUGGEST THIS STORM
COULD TRACK NEAR OR POSSIBLY OVER THE OUTLOOK AREA. SHOULD THIS
OCCUR WARMER AIR WOULD OVERSPREAD THE REGION AND RESULT IN A
WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN ACROSS THE OUTLOOK
AREA WEDNESDAY INTO WEDNESDAY NIGHT BEFORE CHANGING TO ALL RAIN.
SIGNIFICANT SNOW ACCUMULATIONS WOULD BE POSSIBLE OVER NORTHEAST
IOWA AND FAR NORTHWEST ILLINOIS...WHILE SIGNIFICANT ICE
ACCUMULATIONS WOULD BE POSSIBLE OVER CENTRAL PORTIONS OF THE
OUTLOOK AREA BETWEEN HIGHWAY 30 AND HIGHWAY 34.

COLD AIR WRAPPING AROUND THE BACK SIDE OF THE DEPARTING STORM
SYSTEM WOULD THEN CHANGE THE RAIN TO SNOW OVER MOST OF THE
REGION BY DAYBREAK CHRISTMAS MORNING...WITH SOME ACCUMULATION
POSSIBLE. IN ADDITION THIS SYSTEM WILL BRING STRONG WINDS.

WITH THE TRACK OF THIS STORM STILL UNCERTAIN...THE DETAILS OF
PRECIPITATION TYPE AND AMOUNTS REMAIN DIFFICULT TO DETERMINE
AT THIS TIME. INTERESTED INDIVIDUALS...ESPECIALLY THOSE WITH
TRAVEL PLANS AHEAD OF THE CHRISTMAS HOLIDAY...ARE URGED TO
MONITOR LATER FORECASTS AND OUTLOOKS CONCERNING THIS MAJOR WINTER
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF SNOW ACCUMULATIONS TONIGHT WOULD BE APPRECIATED.

HAASE/05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
December 21, 6:30 PM CST to December 22, 5:15 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter 5 miles northeast of Mt. Carroll measured 5.4 inches of snow.

Winter Weather, Jo Daviess

When
December 21, 7:00 PM CST to December 22, 8:00 AM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A COOP observer at Stockton reported 3.6 inches of snow.

Winter Weather, Whiteside

When
December 21, 7:30 PM CST to December 22, 5:00 AM CST
Where
Whiteside forecast zone
Reported by
CoCoRaHS
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 4.5 inches of snow near Coleta. A trained spotter 2 miles northeast of Fulton received 4.4 inches of snow.

Winter Weather, Stephenson

When
December 21, 9:00 PM CST to December 22, 11:00 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter at Ridott measured 4.8 inches of snow, while Freeport picked up 4.0 inches of snow.

Winter Weather, Putnam

When
December 21, 9:30 PM CST to December 22, 4:30 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

A trained spotter at McNabb measured 2.0 inches of snow.

Winter Weather, Bureau

When
December 21, 10:00 PM CST to December 22, 5:00 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

A trained spotter 1 mile southeast of Princeton measured 4.0 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204746, 204747, 204750, 204749, 204748, 204745.